Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 191, NWS Springfield, MO

June 3, 2020Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 3, 2020, 4:05 PM CDT for Oregon County, Missouri. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 4:05 PM CDT (21:05 UTC)
Expired
Jun 3, 2020, 4:27 PM CDT
In force
22 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Oregon County, MO

The radar

The Springfield radar (KSGF), 192 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 914 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
914 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS53 KSGF 032105
SVRSGF
MOC149-032145-
/O.NEW.KSGF.SV.W.0191.200603T2105Z-200603T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
405 PM CDT Wed Jun 3 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Oregon County in south central Missouri...

* Until 445 PM CDT.

* At 405 PM CDT, a severe thunderstorm was located near Alton, or 12
  miles northeast of Thayer, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alton...                          Couch...
  Myrtle...                         Wilderness...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3660 9156 3673 9154 3673 9112 3650 9113
      3650 9143
TIME...MOT...LOC 2105Z 266DEG 18KT 3664 9137 

HAIL...1.00IN
WIND...60MPH
 
$$

Burchfield
1 follow-up statement
571 
WWUS53 KSGF 032127
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
427 PM CDT Wed Jun 3 2020

MOC149-032136-
/O.CAN.KSGF.SV.W.0191.000000T0000Z-200603T2145Z/
Oregon MO-
427 PM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN OREGON COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3660 9156 3673 9154 3673 9112 3650 9113
      3650 9143
TIME...MOT...LOC 2124Z 266DEG 18KT 3665 9123 

$$

Burchfield

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:39 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 3, 2:39 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
239 PM CDT Wed Jun 3 2020

.SHORT TERM...(This afternoon through Thursday)
Issued at 201 PM CDT Wed Jun 3 2020

Scattered showers and thunderstorms have developed this afternoon
south of the Interstate 44 corridor in the vicinity of a weak
upper level disturbance. These storms should expand in coverage as
cold pools kick up new updrafts. A few of these storms may put
down some locally damaging wind gusts and perhaps some hail up to
the size of quarters.

Meanwhile, the environment has been a bit more hostile for
thunderstorm development north of the I-44 corridor due to mid-
level dry air. This could change late this afternoon, especially
if outflow can get that far north. Again, a few of these storms
could produce some locally damaging wind gusts and hail (if they
can develop).

Attention will then turn to our north this evening and overnight
as there is some model consensus in developing a MCS. If this
system can develop, it would tend to dive south through portions
of the Missouri Ozarks and southeastern Kansas sometime later this
evening or overnight. There would be an attendant damaging wind
and locally heavy rainfall threat with these storms.

If this MCS can develop and is slow to clear the region, it is
quite possible we see activity lag into Thursday morning.
Regardless, there will be some additional potential for afternoon
pop-up storms in the heating of the day. We will have to keep tabs
on any remaining outflow boundaries for possible triggers for
initiation. The atmosphere will be supportive for a Marginal Risk
for severe storms on Thursday (mainly due to CAPE profiles).

As for temperatures, we went with the model blend for lows tonight
with most areas ranging from the middle 60s to around 70. Morning
storms and leftover clouds could play at least a small role for
highs on Thursday. We are still reasonably confident that highs
will reach the middle to upper 80s. Some locations out towards
I-49 may reach the 90 degree mark.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 201 PM CDT Wed Jun 3 2020

An upper level ridge will then build over the region from Friday
through the weekend. This will result in a continued warming trend
with highs in the upper 80s to lower 90s. Models have actually
trended 1-2 degrees warmer over the last few cycles. With dew
points expected to generally be in the upper 60s to lower 70s,
afternoon heat indices will range from 90-100 degrees.

A few pop-up storms will again be possible on Friday, especially
across the eastern Ozarks. The potential for storms should then
diminish (at least somewhat) this weekend as that ridge builds in.
We will have to watch for MCS potential from Friday night into
Saturday, especially across the eastern Ozarks if activity rides
down the eastern periphery of the ridge.

Models then continue to advertise the potential for the remnants
of Tropical Storm Cristobal moving up through the region early
next week. While the exact track and timing remain uncertain,
this system may carry some heavy rainfall potential. It certainly
bears watching given our recent heavy rainfall and the status of
regional lake levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1201 PM CDT Wed Jun 3 2020

VFR ceilings will prevail for much of the period. However,
scattered thunderstorms are expected this afternoon across south-
central Missouri. This may include the Branson and possibly the
Springfield aerodromes. There is then the potential for another
round of thunderstorms late tonight and Thursday morning, however
confidence in occurrence is rather low. MVFR and brief IFR
conditions can be expected around storms along with gusty and
erratic winds. Outside of thunderstorms, surface winds will
remain out of the south to southwest at 5-12 knots.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jun 3, 2:46 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
246 PM CDT Wed Jun 3 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-042000-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
246 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Isolated to scattered thunderstorms will continue into early
  this evening, especially near and south of the Interstate 44
  corridor. A few storms may produce locally damaging wind
  gusts and hail up to the size of quarters.

  A complex of thunderstorms may then push south across
  portions of the outlook area this evening or later tonight.
  If these storms materialize, damaging winds and hail up to
  the size of quarters will be possible.

  Locally heavy rainfall and frequent lightning will be
  possible with all thunderstorms this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Scattered thunderstorms are expected from Thursday into
  Saturday, and possibly again early next week. A few strong
  to severe storms will be possible Thursday into Thursday
  night. Locally damaging wind gusts and hail to the size of
  quarters will be the primary potential severe weather
  hazards.

  Afternoon heat indices from 90 to 100 degrees are expected
  from Thursday through Sunday.

  There is then some potential for the remnants of Tropical
  Storm Cristobal to track north through the region early next
  week. While the track remains uncertain, there would be the
  potential for heavy rainfall in its vicinity.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed into tonight for portions
  of the Missouri Ozarks and extreme southeastern Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Local storm report, Jun 3, 3:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             1 NE LANTON             36.52N 91.80W
06/03/2020  E1.00 INCH       HOWELL             MO   EMERGENCY MNGR

&&

JSS
Special weather statement, Jun 3, 3:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
351 PM CDT Wed Jun 3 2020

MOZ106-032130-
Oregon MO-
351 PM CDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR OREGON COUNTY UNTIL 430 PM CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alton, or 10 miles northeast of Thayer, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Mammoth Spring...                 Alton...
Koshkonong...                     Rover...
Myrtle...                         Wilderness...
Couch...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 9167 3673 9167 3673 9112 3650 9113
      3649 9124
TIME...MOT...LOC 2051Z 259DEG 12KT 3661 9138

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:06 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark39 min
Jun 3, 3:43 PM CDTSevere Thunderstorm WarningSGFHowell31 min
Jun 3, 3:51 PM CDTSpecial Weather StatementSGFOregon39 min
Jun 3, 4:08 PM CDTSpecial Weather StatementSGFShannon52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.